Alert archive / Iowa / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 282, NWS Sioux Falls, SD

July 29, 2005Plymouth County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 29, 2005, 3:14 AM CDT for Plymouth County, Iowa. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 29, 2005, 3:14 AM CDT (08:14 UTC)
Expired
Jul 29, 2005, 3:46 AM CDT
In force
32 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Plymouth County, IA

The radar

The Sioux Falls radar (KFSD), 106 km from the middle of the area, began a volume at 08:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 29, 3:22 AM CDTHAIL 0.8810 W Hinton, IAHAIL FROM PEA TO NICKEL SIZE COVERED DECK AND GRASS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 8.2 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2005-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 735 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2005-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
735 J/kg
Mixed-layer CIN
-88 J/kg
Mixed-layer LCL
1854 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
177 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 290814
SVRFSD
IAC149-290900-
/O.NEW.KFSD.SV.W.0282.050729T0814Z-050729T0900Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
314 AM CDT FRI JUL 29 2005

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
 WESTERN PLYMOUTH COUNTY IN NORTHWEST IOWA

* UNTIL 400 AM CDT

* AT 314 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL.  THIS
  STORM WAS LOCATED 13 MILES WEST OF HINTON...OR ABOUT 10 MILES
  NORTHEAST OF PONCA...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HINTON...MERRILL AROUND 340 AM CDT

THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

LAT...LON 4275 9661 4256 9647 4256 9611 4271 9610

$$

BT
2 follow-up statements
000 
WWUS53 KFSD 290826
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
326 AM CDT FRI JUL 29 2005

IAC149-290900-
/O.CON.KFSD.SV.W.0282.000000T0000Z-050729T0900Z/
PLYMOUTH IA-
326 AM CDT FRI JUL 29 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 400 AM CDT FOR
PLYMOUTH COUNTY...

AT 326 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
 THIS STORM WAS LOCATED OVER PLYMOUTH COUNTY...OR ABOUT 8 MILES
NORTHWEST OF SIOUX CITY...MOVING SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL PLYMOUTH COUNTY THROUGH 340 AM CDT

THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

LAT...LON 4275 9661 4257 9649 4256 9639 4265 9633

$$

BT
000 
WWUS53 KFSD 290846
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
346 AM CDT FRI JUL 29 2005

IAC149-290856-
/O.CAN.KFSD.SV.W.0282.000000T0000Z-050729T0900Z/
PLYMOUTH IA-
346 AM CDT FRI JUL 29 2005

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN PLYMOUTH COUNTY IS 
CANCELLED...

THE WARNING HAS BEEN CANCELLED AS THE STORM HAS WEAKENED.

LAT...LON 4275 9661 4257 9649 4256 9639 4265 9633

$$

BT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 3:10 AM CDT, 4 minutes earlier.

Area forecast discussion, Jul 29, 3:10 AM CDT, 4 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
310 AM CDT FRI JUL 29 2005

.DISCUSSION...
SUBTLE WMFNT ALONG THE MO RIVER VALLEY CURRENTLY. ON GOING
CONVECTION ATTM IS LIKELY MAINTAINED BY THIS BOUNDARY...COUPLED WITH
H85-H7 WAA...AND A DECENT LOW LVL JET THRU THE WRN CWFA PRODUCING
SOME STRONG WIND SHEAR. VERY STRONG CELL OVER SE TURNER COUNTY...
WITH A REPORT OF 1.5 INCH HAIL LYING ON THE GROUND A FULL HOUR AFTER
IT FELL. WOULD NOT BE SURPRISED IF THE DIAMETERS WERE 2 TO 3 INCHES
AT THE TIME THEY WERE FALLING. CONVECTION IS SCT IN NATURE...AND
WILL NOT GO LIKELY VERY LATE TONIGHT AND EARLY THIS MRNG. VEERING
PROFILES INCREASE FM W TO E EARLY THIS MRNG SO WOULD NOT BE
SURPRISED TO SEE CONVECTION MAINTAIN THRU MID MRNG SOME LOCATIONS.

OTHERWISE STRONG H85-H50 -DIV Q IS NOTED PER THE NAM ACROSS THE CWFA
TODAY...LINGERING WITH A MAXIMUM IN THE ERN AND SRN PTNS OF THE FA
TONIGHT. FINALLY ON SATURDAY...THE -DIV Q IS MAXIMIZED IN OUR E THEN
SHIFTS TO THE SE QUAD BY SAT NIGHT AND EXITS ON SUNDAY. THE H85 WAA
REGIME STICKS AROUND THE CWFA THRU THIS EVENING...THEN LINGERS IN
THE ERN CWFA ON SAT AND SAT EVENING. AS NOTED YESTERDAY...TS TIMING
IS DIFFICULT AS BROAD H7 MID LVL TROF HANGS AROUND THE FA THRU SAT
NIGHT. ONE SMALL SHORTWV PASSES THRU THE FA THIS MRNG...TO BE
FOLLOWED BY MORE MID LVL TROFFING BY 12Z SATURDAY...MOVG SLIGHTLY
EWD SAT AND SAT NIGHT. H7 TEMPS ARE WARM...BUT RELATIVELY NOT BAD AT
+12C SO ONE WOULD THINK CAPPING IS NOT A SERIOUS PROBLEM GIVEN OUR
FCST SFC TEMPS. AS YESTERDAY...DECIDED TO FOLLOW THE NAM H85-H50
-DIV Q PATTERN...COUPLED WITH H9 MSTR TRANSPORT VECTORS AND THE LOW
LVL JET.

TEMP WISE...WL WARM UP AGAIN BUT NOT TO THE DEGREE OF LAST SATURDAY.
FCST H85 TEMPS ON BOTH THE NAM/GFS WARRANT GOING AOA MOST GUIDANCE
READINGS. SUNDAY IS TRICKY IN THAT THE NAM CONTS TO INDICATE A WIND
SHIFT THRU THIS AREA SAT NIGHT...BUT H85 TEMPS ARE ACTUALLY SLIGHTLY
WARMER ON BOTH MODELS ON SUNDAY DESPITE A LOW LVL E OR NE WIND.
THEREFORE KEPT HIGHS VERY WARM ON SUNDAY.

NO CHANGES TO THE EXTENDED ATTM DUE TO ONGOING WX.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

MJF
Hazardous weather outlook, Jul 28, 11:17 AM CDT, 15 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1117 AM CDT THU JUL 28 2005

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-291200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1117 AM CDT THU JUL 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
A CHANCE OF THUNDERSTORMS EXISTS LATE TONIGHT WEST OF I 29. THESE
STORMS ARE NOT EXPECTED TO BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS FRIDAY AND FRIDAY NIGHT
THROUGH MUCH OF THE AREA...AND AGAIN IN NORTHWEST IOWA SATURDAY
EVENING. AT THIS TIME THESE STORMS ARE NOT EXPECTED TO BECOME
SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Jul 29, 1:50 AM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
150 AM CDT FRI JUL 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 AM     HAIL             HURLEY                  43.28N 97.09W
07/29/2005  0.88 INCH        TURNER             SD   TRAINED SPOTTER

&&

TRM
Local storm report, Jul 29, 2:38 AM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
238 AM CDT FRI JUL 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 AM     HAIL             5 S DAVIS               43.19N 97.00W
07/29/2005  1.50 INCH        TURNER             SD   LAW ENFORCEMENT

            CORNFIELD COMPLETELY STRIPPED.

&&

MJF
Local storm report, Jul 29, 3:05 AM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
305 AM CDT FRI JUL 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 AM     HAIL             SIOUX FALLS             43.54N 96.73W
07/29/2005  0.88 INCH        MINNEHAHA          SD   BROADCAST MEDIA

            HEAVY RAIN WAS RUNNING OVER 41ST STREET ON THE FAR WEST
            SIDE OF SIOUX FALLS. IN ADDITION TO THE HEAVY RAIN,
            NICKEL SIZE HAIL WAS ALSO REPORTED.

&&

TRM

Nearby

Severe Thunderstorm Warnings in Iowa, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.